Economics at your fingertips  

Fiscal sustainability in EMU countries: A continued fiscal commitment?

Jordi Paniagua (), Juan Sapena and Cecilio Tamarit

Journal of International Financial Markets, Institutions and Money, 2017, vol. 50, issue C, 85-97

Abstract: The aim of this paper is to study the sustainability of public finances in the Eurozone particularly after the 2007 financial crisis. This paper goes beyond the standard analysis of the univariate properties of the fiscal variables through the estimation of a time-varying fiscal reaction function on a 11-country panel for a period spanning from 1970 to 2014. Even if panel unit root or stationary tests may provide a rough first insight on the sustainability of the public finances, they fail to highlight the adjustment mechanisms to debt overhang in recent years. The main advantage of our empirical approach is that it clearly captures the government’s dynamic response to debt accumulation, which signals its commitment to readjust public debt towards a sustainable path. Time-varying estimates of the fiscal reaction function shed new light on this respect and reveal certain heterogeneity among EMU countries on the way they manage their public finances. This paper helps ascertain whether the public resources destined to bail out troubled countries triggered effective fiscal responses.

Keywords: Fiscal sustainability; Panel unit root tests; Multiple structural breaks; Fiscal reaction function; Kalman filter; Time-varying parameters (search for similar items in EconPapers)
JEL-codes: C23 E62 H62 H63 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Fiscal Sustainability in EMU contries: A continued Fiscal commitment? (2016) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely

More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

Page updated 2019-06-02
Handle: RePEc:eee:intfin:v:50:y:2017:i:c:p:85-97